Michigan, 2006Hail and Damaging Wind in Michigan, June 28, 2006
June 28, 2006 · NWS GRR · 9 events in 7 counties and zones
8 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- $45,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 3:09 AM EST, 7 hours 7 minutes earlier.
Area forecast discussion, Jun 28, 3:09 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 AM EDT WED JUN 28 2006
.SHORT TERM...
AN UPPER TROUGH WILL MOVE OVER THE REGION LATER TODAY. DETERMINING
HOW EXTENSIVE THE RESULTANT PCPN WILL BE AND WHETHER ANY
THUNDERSTORMS MAY BECOME SEVERE WAS THE MAIN FORECAST FOCUS EARLY IN
THE SHORT TERM. BEYOND TODAY PCPN CHCS DWINDLE...BUT THERE COULD
STILL BE A FEW MINOR ISSUES TO CONTEND WITH.
PCPN CHCS WILL BE ON THE INCREASE THROUGH THE DAY TODAY AS THE UPPER
WAVE SLIDES IN. MID LEVEL DRY AIR WILL ALLOW THE REGION TO SEE A
FAIR AMOUNT OF SUNSHINE EARLY RESULTING IN INCREASING INSTABILITY.
THE SYNOPTIC FLOW WILL BE WESTERLY WHICH WILL LIMIT THE INSTABILITY
NEAR THE LAKE...HOWEVER FURTHER INLAND WE SHOULD SEE SB LI/S DROP TO
AROUND -2C BY MID DAY. WILL ONLY GO WITH SCTD WORDING HOWEVER...AS
THERE WILL BE A COUPLE OF OTHER LIMITING FACTORS...MOISTURE AND THE
TIMING OF THE WAVE. WE SHOULD REALIZED ADDED MOISTURE AS THE WAVE
APPROACHES...BUT IT WILL BE LACKING EARLY TODAY. THE TIMING OF THE
WAVE ALSO FAVORS THAT THE BULK OF THE SHOWER AND STORM ACTIVITY WILL
BE EAST OF THE GRR CWA BY MID/LATE AFTERNOON. SO GIVEN THIS...SCTD
WORDING SHOULD WORK FINE...WITH THE HIGHEST POPS EAST. SPC HAS PUT
THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE STORMS TODAY...HOWEVER
THE SEVERE POTENTIAL LOOKS QUITE MINIMAL WEST OF HIGHWAY 131. THIS
REGION WILL STRUGGLE WITH THE LAKE SHADOW AS WELL AS LIGHT WIND
FIELDS UNDER THE TROUGH AXIS. SEVERE POTENTIAL INCREASES FURTHER
EAST WHERE 0-6KM BULK SHEAR VALUES WILL BE 20-25KT. THIS IS STILL
VERY MARGINAL...BUT WITH THE COLD POOL OF AIR ALOFT WE COULD SEE A
COUPLE OF SEVERE STORMS WITH HAIL BEING THE MAIN THREAT.
SHOWERS AND STORMS WILL DIMINISH TONIGHT FROM WEST TO EAST AS THE
UPPER TROUGH MOVES EAST OF THE AREA. ANY SEVERE THREAT SHOULD BE
ENDED BY SUNSET.
HAVE DECIDED TO LEAVE SLIGHT CHC POPS IN FOR THURSDAY...ACROSS
INLAND AREAS. THERE WILL BE SOME LINGERING MOISTURE LEFT BEHIND AND
AFTERNOON LI/S DROP TO AROUND ZERO. THE TRIGGER MAY BE A LEFTOVER
BOUNDARY FROM THE OVERNIGHT STORMS.
BY THURSDAY NIGHT THE UPPER TROUGH WILL STILL BE OVER THE EASTERN
GREAT LAKES. ANOTHER SHORT WAVE WILL SLIDE DOWN THIS TROUGH OVER
LAKE HURON IN THIS TIME FRAME. WILL ONCE AGAIN LEAVE SLIGHT CHC
POPS ACROSS THE NORTHERN CWA WITH THIS FEATURE. LEFTOVER BOUNDARIES
AND LOW LEVEL MOISTURE COULD RESULT IN A COUPLE OF SHOWERS OR STORMS
REDEVELOPING ON FRIDAY. WILL AGAIN COVER THIS WITH SLIGHT CHC POPS.
.LONG TERM...
FRIDAY NIGHT THROUGH THE FOURTH OF JULY THE LONG WAVE TROUGH
CURRENTLY PROVIDING COOLER TEMPS ALOFT WILL ALIGNED OVER THE EXTREME
EASTERN GREAT LAKES REGION WITH A SLIGHTLY NEGATIVE TILT AT THE
START OF THE PERIOD. NO MAJOR SHORT WAVES APPEAR TO BE ROTATING
THROUGH THE INCREASINGLY ZONAL FLOW ON FRIDAY NIGHT OR SATURDAY
MORNING BUT A SYSTEM THAT WILL BE COMING ONSHORE OF THE PACIFIC
NORTHWEST SHOULD MAKE ITS WAY TO THE DAKOTAS BY FRIDAY EVENING. THIS
SYSTEM ARRIVES IN SW LWR MI ON SATURDAY AFTERNOON WHICH SHOULD BRING
SOME SIGNIFICANT RAINFALL FOR THE WEEKEND. HIGH PRESSURE OVER THE
EAST CENTRAL ATLANTIC COAST SHOULD ENHANCE SW FLOW BRINGING WARM
ADVECTION OVER THE WEEKEND BUT TEMPS SHOULD STILL REMAIN WITHIN A
FEW DEGREES OF NORMAL. SYSTEM MOVING TO OUR SOUTH ALONG STALLED
FRONTAL BOUNDARY WILL HAVE TO BE MONITORED FOR PRECIP CHANCES MON
AND ON THE FOURTH AS A DEEPENING UPPER TROUGH MAKES ITS WAY INTO THE
REGION ON THE FOURTH.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JK MWH
Hazardous weather outlook, Jun 28, 9:15 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EDT WED JUN 28 2006
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1015 AM EDT WED JUN 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE INTO LOWER MICHIGAN THIS
AFTERNOON FROM WISCONSIN. THE UPPER DISTURBANCE COMBINED WITH A WEAK
SLOW MOVING COLD FRONT PUSHING SOUTH THROUGH THE STATE WILL PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ESPECIALLY
THIS AFTERNOON AND EARLY EVENING COULD REACH SEVERE LEVELS. THE
GREATEST THREAT FROM STORMS TODAY WILL BE HAIL. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND AN INCH IN DIAMETER. IN
ADDITION...SOME STORMS MAY PRODUCE WINDS TO AROUND 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH INDEPENDENCE DAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY AFTERNOON. SOME STORMS MAY REACH SEVERE
LEVELS WITH WINDS 58 MILES AN HOUR OR GREATER AND HAIL THREE
QUARTERS OF AN INCH IN DIAMETER OR GREATER SOUTHEAST OF A LINE
FROM LANSING TO KALAMAZOO ON THURSDAY AFTERNOON. THUNDERSTORMS ARE
ALSO POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY
AFTERNOON.
MWH DUKE
Hail, Newaygo
- When
- June 28, 10:16 AM EST
- Where
- Newaygo County, Fremont
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.467, -85.950
Three quarters inch hail was reported three miles northwest of Fremont.
Hail, Van Buren
- When
- June 28, 11:00 AM EST
- Where
- Van Buren County, Lawton
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.167, -85.850
Three quarters inch hail was reported in Lawton.
Thunderstorm Wind, Allegan
- When
- June 28, 11:15 AM EST
- Where
- Allegan County, Plainwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.450, -85.633
Two trees were blown down in Plainwell.
Hail, Newaygo
- When
- June 28, 11:15 AM EST
- Where
- Newaygo County, Bitely
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.767, -85.850
Three quarters inch hail was reported in Bitely.
Hail, Kalamazoo
- When
- June 28, 11:20 AM EST
- Where
- Kalamazoo County, Portage
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.200, -85.567
Three quarters inch hail was reported in Portage.
Hail, Mecosta
- When
- June 28, 11:44 AM EST
- Where
- Mecosta County, Big Rapids
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.700, -85.483
Seven eighths inch hail was reported in Big Rapids.
Hail, Barry
- When
- June 28, 11:45 AM EST
- Where
- Barry County, Delton
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -85.400
Three quarters inch hail was reported in Delton and Hickory Corners.
Hail, Jackson
- When
- June 28, 1:55 PM EST
- Where
- Jackson County, Liberty
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.100, -84.400
A trained spotter reported three quarters inch hail in Liberty.
Hail, Mecosta
- When
- June 28, 5:40 PM EST
- Where
- Mecosta County, Rodney
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.667, -85.317
One inch diameter hail was reported by the media in Rodney.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, June 28 to 30, 20061 death · $7.5 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 30, 2006$30 million · 2 events
- Flood in Pennsylvania, June 28 to 30, 2006$10 million · 1 event
- Flood in New Jersey, June 28 to 30, 2006$8.5 million · 1 event
- Flood in New York, June 28 to 30, 2006$5.0 million · 1 event
- Flood in Pennsylvania, June 28 to 29, 2006$5.0 million · 1 event
- Flood in New York, June 28 to 30, 2006$3.0 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 29, 2006$1.0 million · 2 events
- Flood in New Jersey, June 28 to 30, 2006$600,000 · 1 event
- Flash Flood and Flood in Pennsylvania, June 28, 2006$500,000 · 2 events
- Flash Flood and Hail in Kansas, June 28, 2006$125,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Kansas, June 28, 2006$75,000 · 1.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514120, 5514121, 5514122, 5514123, 5514124, 5514125, 5514126, 5514127, 5514128.